Thrombocytopenia (decreased platelets >50%) typically occurs 5-10 days following initiation of heparin therapy. Early onset of HIT (within ~10.5 hours) may be seen in patients who have received heparin therapy recently and have persistent antibodies to the complex of heparin and platelet factor 4.
Platelet Factor 4 is released from the alpha granules of platelets upon platelet activation and binds to heparin.
IgG, IgA and IgM autoantibodies form against the Heparin-Platelet Factor 4 complex.
This process leads to the disease sequelae of platelet aggregation and thus thrombocytopenia and procoagulant product which can lead to thrombosis.
Heparin-Platelet Factor 4-antibody complex bound to platelets results in platelet aggregation, subsequent removal from circulation and thus thrombocytopenia.
The platelet aggregation also results in the release of procoagulants which can cause thrombosis.
Platelets fall by >50%; however, the platelet count is usually still >20,000 platelets.
The Serotonin Release Assay (SRA) is the gold standard. The diagnosis of HIT is confirmed if high serotonin release occurs as this is a marker of platelet activation. A CBC is always performed to determine the degree of thrombocytopenia.
Heparin must be stopped immediately and a direct thrombin inhibitor, such as bivalirudin or argatroban should be started.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)